Florida, 2020

Damaging Wind in Florida, April 25, 2020

April 25, 2020 · NWS MFL · 1 event in 1 county or zone

Strong thunderstorms developed ahead of an approaching cold front during the early morning hours. These storms produced damaging wind gusts in Naples.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong thunderstorms developed ahead of an approaching cold front during the early morning hours. These storms produced damaging wind gusts in Naples.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 25, 6:40 AM EST, 40 minutes earlier.

Area forecast discussion, Apr 25, 6:40 AM EST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
740 AM EDT Sat Apr 25 2020

...12z Aviation Update...

.Aviation...
S/SW winds over the terminals today with most sites
experiencing VCSH or SHRA at some point this morning. Gusty
periods to 20-25 kt are possible this afternoon. Chances for TS
increase after 17Z today as a front slides into the northern
portions of south Florida, with periods of MVFR or even IFR cigs
and vis under heavy showers. By tonight, winds will decrease after
00Z with periods of light and variable flow.

&&

.Prev Discussion... /issued 303 AM EDT Sat Apr 25 2020/

..A FEW STRONG STORMS POSSIBLE THIS WEEKEND ESPECIALLY EASTERN
AREAS...

Discussion...

Short Term: (Today - Sunday night):

Models depict a decaying frontal boundary sliding slowly into
Central Florida, a little slower than previously expected. It
should push a little further south today, while a weak disturbance
aloft swings across the state this morning, helping in keeping
abundant moisture across SoFlo. In addition, models continue to
show a possible mid level jet of 40-50 knots moving across the
region and bringing cooler air aloft. This synoptic scenario will
result in having the best shower coverage shifting to the east
coast metro areas as the disturbance combines with daytime heating
and SW flow to produce scattered to numerous showers, along with
few thunderstorms. Expect brief periods of gusty winds, small
hail, frequent lightning strikes and locally heavy rainfall with
the strongest storms.

For this evening and into Sunday, scattered showers and a few
storms will continue with enough favorable shear/temperature
profiles for some storms to become strong or even severe as the
aforementioned frontal boundary still lingers over the area. Best
chances will remain over the eastern half of SoFlo, including the
Atlantic metro areas. By Sunday evening, model solutions depict a
long wave trough trekking across the SE CONUS, which should begin
pushing the front away from the peninsula and allow for a drying
trend to begin.

Long term (Monday-Friday):

High pressure returns to the area in the wake of a FROPA with
winds veering to a NW flow on Monday, and gradually veering to the
NE and E by mid week. This will also bring a drier air mass
across the region, with model soundings depicting below 1 inch
PWATS for Monday and Tuesday. Therefore, expect generally benign
weather conditions prevailing through the middle of next week with
no significant rain, along with afternoon highs climbing back
into the upper 80s to low 90s through the long term.

By Thursday, long range models show a long wave trough moving
across the E CONUS, pushing a cold front into the Florida
peninsula. Winds will again veer to a more SE/S flow ahead of the
front, along with increasing moisture and instability, which will
result in another round of showers and slight chances of storms
for the end of the work week.

Marine...
Southwest winds prevail over the coastal waters through the rest
of the weekend as a cold front stalls over the area. The winds
will then shift to the north-northwest early next week as the
front finally moves away. Expect breezy periods this morning, then
winds decrease to 15 knots or less this afternoon and through
Sunday. The seas will remain at 4 feet or less through early next
week over both the Atlantic and gulf waters.

Beach Forecast...
The threat of rip currents is decreasing below high risk criteria,
but will keep a Moderate Risk over the Palm beach coast today as
residual current activity remains in the models through this
afternoon.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  89  74  88  66 /  70  50  70  20
Fort Lauderdale  89  77  88  70 /  60  40  60  20
Miami            89  77  89  70 /  60  40  60  30
Naples           87  75  86  67 /  40  50  50  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...28/Frye
Hazardous weather outlook, Apr 25, 2:39 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
339 AM EDT Sat Apr 25 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
251945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
339 AM EDT Sat Apr 25 2020

...POSSIBLE STRONG TO SEVERE STORMS TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A slight risk of thunderstorms today for most of
South Florida with best chances over the east coast metro areas.
Main hazards with any thunderstorm are gusty winds, small hail,
lightning, and locally heavy rainfall.

Wind: The strongest storms will be capable of producing wind gusts
of 50 mph or higher, especially over east coast locations.

Hail: The strongest storms will be capable of producing hail up to
dime size hail, especially over east coast locations.

Waterspouts: Waterspouts are possible over Lake Okeechobee and all
the coastal waters of South Florida with any of the showers and
thunderstorms today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The chances for thunderstorms continue on Sunday as another cold
front approaches the region. A few of the storms could become strong
over the east coast metro areas on Sunday. At this time, it looks
like the primary hazards from the strong storms will be gusty wind,
small hail, lightning, and locally heavy rainfall.

The enhanced risk of rip currents may continue across the Palm Beach
coastline through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 25, 6:26 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Miami FL
726 AM EDT Sat Apr 25 2020

FLZ073-075-174-251230-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
726 AM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAINLAND MONROE AND
SOUTHERN MIAMI-DADE COUNTIES UNTIL 830 AM EDT...

* At 725 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Mahogany Hammock, or 13 miles
  north of Flamingo, moving east at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Pa-Hay-Okee Overlook, Mahogany Hammock and Everglades National
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2522 8100 2539 8105 2551 8078 2526 8069
TIME...MOT...LOC 1125Z 256DEG 13KT 2533 8095

Frye

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
April 25, 7:20 AM EST
Where
Collier County, 3.39 mi ESE of North Naples
Measured
43 kt (49 mph) measured gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
26.210, -81.750

A report from NBC2 Fort Myers with video from the public of storm damage associated with a thunderstorm with a nearby measured wind gust of 50 mph. Reports of tree limbs down and a lanai had screens torn near the intersection of Brynwood Preserve Lane and Livingston Road in Naples.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880887.